Q: What is atrial fibrillation?
Atrial fibrillation, or “AFib” in short, is a term that describes an irregular/erratic heartbeat, that is now becoming the leading heart rhythm issue in the American population. The heart uses its electrical system to coordinate the pumping action of the top and bottom chambers of heart, called the atria and ventricles, respectively. However due to risk factors, such as long-standing high blood pressure, sleep apnea, alcohol use, leaky valves, and many more, sometimes the atria can become fast, erratic and/or irregular. The danger of not being diagnosed in time is the lack of appropriate treatment including but not limited to the use of blood thinners. When the heart beats erratically, blood stagnates in the atria and can lead to the formation of blood clots, which can travel to the brain and cause a debilitating stroke. Some patients who already have other heart related conditions also run the risk of feeling lightheaded and possibly passing out.
Unfortunately, many might not feel any symptoms, and other times others will feel palpitations, lightheadedness, shortness of breath, weakness, fatigue, or chest pain. Due to Afib’s variable symptoms, if you have risk factors, feel any of the above-mentioned symptoms, or get a warning from a wearable heart rate monitor, it’s recommended you follow-up with your primary care doctor or your local cardiologist. The diagnosis can be made with a routine electrocardiogram (EKG), however sometimes Afib is transient and requires wearing a multi-day wearable medical monitor to make the diagnosis.
If you do have AFib, your doctor will work with you to determine the best course of treatment. Some patients can get away with regular rate controlling medicines with weak blood thinners like aspirin, others might require heavier blood thinners to prevent strokes, and some might require additional procedures to bring the heart back to its regular rhythm. Given its increasing prevalence as well as its high cause of morbidity, it is very important to discuss this with your doctor.
Anil Punjabi, MD